Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 82, NWS Topeka, KS

May 10, 2003Douglas County, Franklin County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 10, 2003, 3:58 AM CDT for Douglas County, Franklin County, Osage County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 3:58 AM CDT (08:58 UTC)
Expired
May 10, 2003, 4:45 AM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Douglas County, KS, Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 11:00 PM CDTSevere Thunderstorm WatchSPC6 hr
May 10, 1:15 AM CDTSevere Thunderstorm WatchSPC5 hr
May 10, 3:05 AM CDTTornado WatchSPC5 hr
May 10, 3:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 100858
SVRTOP
KSC045-059-139-100945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
358 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS
  EAST CENTRAL OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 445 AM CDT

* AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM OVERBROOK TO 7 MILES WEST OF
  QUENEMO...OR FROM 20 MILES SOUTH OF TOPEKA TO 21 MILES WEST OF
  OTTAWA...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  QUENEMO
  POMONA
  BALDWIN CITY
  OTTAWA
  WELLSVILLE

WINDS UP TO 65 MPH HAVE BEEN REPORTED WITH THIS LINE OF STORMS.

A TORNADO WATCH IS ALSO IN EFFECT FOR FRANKLIN COUNTY. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES RAPIDLY.

STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3855 9566 3869 9555 3882 9558 3883 9534
          3882 9506 3855 9506

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:20 PM CDT, 12 hours 38 minutes earlier.

Area forecast discussion, May 9, 3:20 PM CDT, 12 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
320 PM CDT FRI MAY 9 2003

MAIN FORECAST CONCERN DEALS WITH CHANCE FOR CONVECTION THROUGH
SATURDAY.

MODELS ARE IN GOOD AGREEMENT THROUGH THE NEXT 48 HOURS. AN OLD
BOUNDARY WAS LOCATED ACROSS THE SOUTH EAST CORNER OF KS AND WAS
STARTING TO SLOWLY MOVE BACK TO THE NORTH AS A SURFACE LOW DEEPENS
OVER NORTHWEST NM. AS THE LLV JET INCREASES...THIS BOUNDARY SHOULD
PROVIDE THE FOCUS FOR THUNDERSTORMS DEVELOPMENT THIS EVENING. THE
BETTER INSTABILITY LOOKS TO STAY TO THE SOUTH AND EAST BUT CAPES ARE
PROGGED TO BE AROUND 2000 J/KG OVER PARTS OF EAST CENTRAL KS. STORMS
ARE EXPECTED TO BE ELEVATED FOR THE MOST PART INDICATING LARGE HAIL
AS THE PRIMARY THREAT. AN ISOLATED TORNADO CAN NOT BE RULED OUT IF A
STORM IS ABLE TO FORM ALONG THE BOUNDARY BEFORE SUNSET.

AS THE SURFACE LOW MOVES ACROSS OK AND INTO CENTRAL KS...PRECIP
SHOULD SPREAD ACROSS NORTHEAST AND NORTH CENTRAL SECTIONS GENERALLY
AFTER MIDNIGHT. HELD ONTO CHANCE POPS FOR THE WHOLE FORECAST AREA ON
SATURDAY FOR COORDINATIONS PURPOSES. HOWEVER THINK THE DRY SLOT
WILL WORK ITS WAY INTO EAST CENTRAL AND PARTS OF NORTHEAST
KS...ESPECIALLY DURING THE AFTERNOON. THE BETTER CHANCES FOR PRECIP
SAT AFTERNOON WILL BE ALONG THE NEB STATE LINE AS THE LOW MOVES TO
THE NORTHEAST. CONSIDERED INSERTING A SLIGHT CHANCE FOR SHOWERS SAT
EVENING NEAR THE NEB AND MO STATE LINES BUT ANY SHOWERS THAT ARE
LEFT SHOULD MOVE OUT QUICKLY IN THE EVENING.

SURFACE RIDGE BUILDS INTO THE REGION SATURDAY NIGHT AND SUNDAY AND
COOLER TEMPS FROM PREVIOUS FORECAST LOOK GOOD. DO NOT HAVE A LOT OF
CONFIDENCE IN THE MODELS FOR THE REST OF THE FORECAST. THE GFS AND
ECMWF ARE AT ODDS WITH THE SYNOPTIC PATTERN AND ITS EVOLUTION
THROUGH NEXT WEEK. HAVE FOLLOWED THE LEAD OF HPC AND LEANED TOWARDS
THE ECMWF BUT WITH UNCERTAINTY DID NOT MAKE ANY DRASTIC CHANGES TO
PREVIOUS FORECAST.

.TOP...NONE.

WOLTERS
Hazardous weather outlook, May 9, 4:02 PM CDT, 11 hours 56 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST KANSAS
AND MAY SPREAD INTO EAST CENTRAL KANSAS BETWEEN 7 AND 9 PM. THE
AREAS MOST AT RISK FOR SEVERE WEATHER ARE SOUTH AND EAST OF A LINE
FROM HERINGTON TO HOLTON. LARGE HAIL IS THE MAIN SEVERE WEATHER
CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING ACROSS EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

In the hours before

Special weather statement, May 9, 11:03 PM CDT, 4 hours 55 minutes before
KSZ054>056-058-100430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1103 PM CDT FRI MAY 9 2003

TORNADO WATCH #327 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

  OSAGE                 LYON                  FRANKLIN
  COFFEY

SOME CITIES NO LONGER IN TORNADO WATCH #327...

  EMPORIA               OTTAWA
Local storm report, May 10, 3:19 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 AM    ESKRIDGE                  KS    .75 INCH HAIL
05/10/03   WABAUNSEE                       REPORTED BY SPOTTER.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:57 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin48 min
May 10, 2:10 AM CDTSevere Thunderstorm WarningTOPDickinson, Morris50 min
May 10, 2:16 AM CDTSevere Thunderstorm WarningTOPWashington29 min
May 10, 2:32 AM CDTSevere Thunderstorm WarningTOPWabaunsee43 min
May 10, 2:45 AM CDTSevere Thunderstorm WarningTOPMorris45 min
May 10, 2:59 AM CDTSevere Thunderstorm WarningTOPShawnee46 min
May 10, 3:04 AM CDTSevere Thunderstorm WarningTOPJefferson26 min
May 10, 3:17 AM CDTSevere Thunderstorm WarningTOPWabaunsee28 min
May 10, 3:37 AM CDTTornado WarningTOPCoffey, Lyon53 min
May 10, 4:29 AM CDTTornado WarningTOPAnderson, Coffey, Franklin61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.